Drug-Nutrient Interactions and Drug-Supplement Interactions | What You Need to Know

Share:

Learn More About Drug-Nutrient Interactions and Drug-Supplement Interactions

Examples of Dietary Supplement Interactions

Drug Interactions with St. John's Wort

What is a drug-nutrient interaction?

A drug-nutrient interaction is a reaction between a medicine and one or more nutrients. Nutrients are the vitamins and minerals that are in the food you eat. Vitamins and minerals nourish your body and help to keep you healthy and reduce your risk for chronic diseases. When a medicine interacts with a nutrient, it can keep the medicine from working properly or it can decrease or increase the amount of a nutrient in your body.

Food can have an effect on the way a medicine works by increasing or decreasing the amount of medicine your body absorbs. If your body cannot absorb as much of the medicine as it should, you will not get the full effect of the medicine. If your body absorbs too much of the medicine, it can cause the medicine to have an effect that is too strong. Food and nutrients can also affect the rate at which your body processes or removes a medicine.

One example of a drug-nutrient interaction involves foods high in vitamin K, such as spinach, broccoli, and kale. Eating foods high in vitamin K can keep warfarin (a blood thinner) from working properly. Foods high in tyramine, such as aged cheeses, can cause severe high blood pressure in people who take monoamine oxidase inhibitors (MAOIs).

There are several different ways a medicine can affect the amount of a nutrient in your body. Some medicines can make you feel less hungry or sick to your stomach, all of which affect how much food you eat. Some medicines can keep your body from absorbing or making certain nutrients.

What is drug-nutrient depletion?

Drug-nutrient depletion occurs when long-term use of a medicine affects the body’s ability to create or maintain a healthy nutrient level. This can cause low levels of nutrients in your body. For example:

  • Statins (cholesterol-lowering medicine) can cause coenzyme Q10 levels to be too low in your body
  • Diuretics (water pills) can cause potassium levels to be too low in your body
  • Acid reducers can decrease your body’s levels of vitamin B12, calcium, magnesium, and other minerals
  • Anticonvulsants (seizure medicine) can cause low levels of vitamin D

This is usually a slow process, occurring over time.

Am I at risk for drug-nutrient interaction?

People who are at increased risk for drug-nutrient interactions include:

  • Pregnant women
  • Older adults
  • People who have a chronic condition (such as diabetes or heart disease)
  • Young children
  • People who do not have access to proper nutrition

The risk increases for people who are taking 2 or more medicines at the same time.

When your doctor prescribes a medicine for you, be sure to ask if the medicine will interact with any other medicines, vitamins, or supplements you are taking. It may be helpful to bring a complete list of all the medicines and supplements you are taking, including the amount of each and how often you take them. Also, be sure to ask your doctor to provide clear directions for how the medicine should be taken and if there are any foods and/or drinks to avoid while taking the medicine.

Also talk to your doctor about the risk of drug-nutrient depletion. If you are taking a medicine that can affect the amount of a nutrient in your body, your doctor will regularly check your levels. You doctor may also have you take a supplement to help keep the nutrient level up while you are taking your medicine. Be sure to eat a healthy diet that includes foods high in vitamins and minerals, such as fruits, vegetables, lean meats, and fish.

What is a drug-supplement interaction?

Almost half of all Americans say they have taken a dietary supplement. A dietary supplement is a vitamin, mineral, or herb that you take to improve your health or wellness. However, when taken with prescription or over-the-counter medicines, dietary supplements can cause side effects. Supplements can affect the way a medicine acts, or the way that the body absorbs, uses, or gets rid of a medicine. For example, St. John’s wort, a popular dietary supplement, can affect many different medicines, including selective serotonin reuptake inhibitors (SSRIs). Taking St. John’s wort while also taking an SSRI can lead to high levels of serotonin levels in your body (called serotonin syndrome).

Am I at risk for drug-supplement interaction?

People who are taking 2 or more medicines and people who are taking medicine to manage a chronic condition (such as diabetes or heart disease) are at higher risk of drug-supplement interactions. This includes:

  • Older adults
  • People who have conditions such as cardiovascular disease, diabetes, and psychiatric disorders
  • People who are taking a prescription medicine and a supplement that are both intended to treat the same condition

It is important tell your doctor if you are taking any dietary supplements. Bring a list of all vitamins, minerals and herbs that you take, how much you take, and how often you take them. Print out Questions to Ask Your Doctor About Dietary Supplements and bring it with you to your appointment.

How safe are supplements?

All manufacturers of prescription and OTC medicines that are regulated by the U.S. FDA follow high-quality standards when making these products.

Some manufacturers of dietary supplements follow the U.S. Pharmacopeial (USP) Convention quality standards. Those manufacturers of dietary supplements who follow the USP quality standards volunteer to have their supplements tested for quality and purity by an outside company before they are sold. These supplements often display additional quality credentials on their labels, such as “USP Verified” or “ConsumerLab.com Approved Quality.”

Choose your supplements carefully, and talk to your family doctor and/or your pharmacist if you have questions.

Written by familydoctor.org editorial staff

Created: 02/14

Learn More About Drug-Nutrient Interactions and Drug-Supplement Interactions

Examples of Dietary Supplement Interactions

Drug Interactions with St. John's Wort

Share: